Michigan, 2019

High Wind in Michigan, February 24, 2019

February 24, 2019 · NWS DTX · 17 events in 17 counties and zones

A low pressure system quickly intensified over the weekend of February 23-24th, as it crossed the Great Lakes region. This system brought blizzard warnings to western portions of the Great Lakes to high winds across the rest of the region.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8.5 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A low pressure system quickly intensified over the weekend of February 23-24th, as it crossed the Great Lakes region. This system brought blizzard warnings to western portions of the Great Lakes to high winds across the rest of the region. A well-mixed boundary layer led to high winds over the region, with gusts around 60 mph range. Widespread downed tree limbs with sporadic structural damage reported. One such report was roof damage at Adrian College. Downed power lines led to close to 200,000 customers without power across southeast Michigan, with some of outages lasting into Monday. Here are some of the higher wind gusts reported:|Saginaw... 61 mph|Detroit... 61 mph|Pontiac... 56 mph|Flint... 55 mph|Ann Arbor... 55 mph|Adrian... 55 mph|Lapeer... 53 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 24, 6:19 AM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Feb 24, 6:19 AM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
619 AM EST Sun Feb 24 2019

.AVIATION...

Powerful low pressure system will continue to strenghten as it
passes through the Great Lakes today bringing significant aviation
impacts. Heavier rain showers will move east of terminals by 12Z as
dry slot clears out early moring fog leaving behind a period of VFR
conditions. Strong low level jet is also resulting in a short period
of low level wind shear before winds dramatically increase through
the morning into the afternoon. Scattered rain showers and MVFR
conditions will also fill back into southeast Michigan by late
morning with rain transitioning to snow showers by the afternoon in
the wake of the cold front. The bigger impact will be the high winds
that are expected throughout the entire day. Winds start out of the
southwest and will veer out of the west by the afternoon. Winds will
be sustained between 25-35 kts with gusts up to 40-45 kts as strong
low level winds mix down to the surface. Peak wind gusts likely
reaching 50 kts at times during the afternoon and remain possible
into tonight.

For DTW... High wind gusts ramp up by mid Sunday morning and last
through the day. Peak gusts near 50 kts are likely during the
afternoon into tonight. Wind direction veering from 230 around 13Z
to 270 around 21Z will likely exceed crosswind threshold for SW
runways through the day.

.DTW THRESHOLD PROBABILITIES...

*  High for ceiling below 5000 ft tonight through today.

*  High for precipitation type as rain through this morning
   transitioning to snow showers this afternoon.

*  High for southwest to west winds exceeding crosswind threshold
   Sunday.

&&

.PREV DISCUSSION...
Issued at 305 AM EST Sun Feb 24 2019

DISCUSSION...

The strong winds forecast for today, which have been the main
forecast topic for several days now, will develop across Se Mi later
this morning. As of 07Z, the compact mid level low was churning
along the IA/IL/WI border region. This wave will continue to deepen
as it lifts across Ern Upper Mi early this afternoon and northeast
of Lake Superior by early evening, taking on a slight negative tilt
across Lower Mi as it does so. The associated sfc low (989MB over
srn Wisconsin as of 07Z) will rapidly deepen to 975MB as it lifts
northeast of Lake Superior by early afternoon.

Despite intensifying low level winds during the predawn hours,
strong boundary layer stability will prevent adequate mixing to the
surface. The actual sfc cold front will traverse Se Mi around 15Z.
The initial push of low cold air will rapidly lead to steepening low
level lapse rates, supporting a rapid uptick in sfc wind speeds.
While it appears the strongest downward momentum push along the cold
front will be south of the state, the tightening low level pressure
gradient around the deepening low will support 2-4k ft winds of 50
to 60 knots this afternoon through much of tonight. A deepening
mixed layer through both diurnal processes and steady low level cold
air advection will build the mixing heights into these strong winds.
This will support sustained winds in the 30 to 40 MPH range with
frequent gusts of 45 to 55 MPH and a few gusts possibly topping 60
MPH. Low level cold air advection will persist into tonight, keeping
the low levels fairly well mixed. So the strong winds still look to
persist through a good portion of the night. The long duration of
this wind event (over 12 hours) will worsen the tree damage/power
outage potential. No adjustments appear needed to the current high
wind warning for today and tonight.

Showers and a few thunderstorms will be ongoing during the predawn
hours, along the lead mid level positive pv feature and ahead of the
mid level dry slot. Deep layer moisture will be quick to wrap back
across Se Mi late this morning. CAMs solution indicate a line of
rain showers along the cold front. Rain showers will transition to
snow showers during the afternoon under persistent cold air
advection. Given the well mixed boundary layer and considering the
strength of the cold air advection is not too strong despite the
wind fields, sfc temps may be more supportive of wet snowflakes for
a good portion of the afternoon, thus limiting any accums. Although
the cold air advection under the westerly flow will favor some
increase the Lake Michigan response late today and tonight, mid
level subsidence will suppress equilibrium levels, with dry air
advection also being a limiting factor for much of a lake response
tonight.

The gradient will gradually relax during the day Monday, leading to
decreasing winds. With temps largely in the teens and 20s, winds
will still make conditions rather brisk on Monday with wind chills
in the single digits. The upper level flow will quickly transition
toward more zonal Monday, while a low to mid level baroclinic zone
becomes established across the northern Ohio Valley and southern
Great Lakes. A fast moving short wave impulse and upper level jet
dynamics is forecast to enhance the frontal forcing along this
baroclinic zone Tues night into Wednesday, which will bring a good
chance of light snow to the area. Temps will largely remain on the
cool side of late February norms through the week with to low level
front largely south of the state.

MARINE...

An intense low pressure system remains on track to cross through the
Great Lakes today. Moderate southeast winds are underway in advance
of this system as the center of the surface low begins to move into
western portions of Lake Michigan. The current track will bring
gusts near 30 knots across portions of northern lake Huron through
the morning hours. A pronounced increase in winds from the west-
southwest are then expected by the afternoon as cold air advection
begins in the wake of this strong low. A long duration high wind
event will then ensue and last into tonight with sustained west-
southwest winds of 30 to 35 knots gusting 40 to 50 knots. Peak wind
gusts will be exceeding 50 knots at times throughout the afternoon.
A Storm Warning remains in effect for all of Lake Huron and Lake St.
Clair with a Gale Warning for western Lake Erie. Gale force gusts
will persist into Monday for portions of northern and central Lake
Huron before winds begin to decrease late Monday with the weakening
pressure gradient. High pressure building into the region will bring
more modest northwesterly flow into the middle of the week.

HYDROLOGY...

High impact winter storm remains on pace to track across the Great
Lakes today. Deeper moisture is advancing into southeast Michigan in
the warm sector of this system. This will bring periods of rainfall
through this morning, with the potential for thunderstorms. Total
rainfall amounts between 0.25 and 0.40 inches are expected through
this afternoon. Some localized higher amounts possible within any
thunderstorm activity during the early morning hours. Temperatures
climbing into the 40s before the cold front passes will contribute
to additional runoff as the snowpack continues to melt. While some
rises on area rivers and streams are expected, significant flooding
is not expected.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Warning until 4 AM EST Monday for MIZ047>049-053>055-
     060>063-068>070-075-076-082-083.

Lake Huron...Storm Warning from 10 AM this morning to 1 PM EST Monday for
     LHZ361>363-462>464.

     Storm Warning from 10 AM this morning to 4 AM EST Monday for LHZ421-
     422-441>443.

Lake St Clair...Storm Warning until 4 AM EST Monday for LCZ460.

Michigan waters of Lake Erie...Low Water Advisory until 1 AM EST Monday for LEZ444.

     Gale Warning until 4 AM EST Monday for LEZ444.

&&

AVIATION.....AA
DISCUSSION...SC
MARINE.......AA
HYDROLOGY....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Feb 24, 3:24 AM EST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
324 AM EST Sun Feb 24 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-250830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
324 AM EST Sun Feb 24 2019

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect today and tonight for all of
southeast Michigan. Refer to the latest hazard message and forecasts
for additional details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An inch or two of snow is possibly Tuesday night into Wednesday
associated with an upper level frontal system over the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight. Spotter
reports of wind gusts and/or wind damage will however be appreciated.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-250830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
324 AM EST Sun Feb 24 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Storm warnings are in effect on Lake Huron and St Clair and Gale
Warning are in effect on western Lake Erie. Please refer to the
latest marine forecasts for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Storm and Gale warnings will persist into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SC

In the hours before

Special weather statement, Feb 24, 4:19 AM EST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
419 AM EST SUN FEB 24 2019

MIZ060-061-068-069-075-082-083-241015-
Livingston-Shiawassee-Genesee-Lenawee-Monroe-Oakland-Washtenaw-
419 AM EST SUN FEB 24 2019

...A LINE OF SHOWERS WILL AFFECT NORTHWESTERN MONROE...
LENAWEE...WESTERN OAKLAND...SHIAWASSEE...GENESEE...LIVINGSTON AND
WASHTENAW COUNTIES...

At 418 AM EST, radar indicated showers located along a line
extending from near Laingsburg to near Morenci. Movement was east at
45 mph.

A few wind gusts in excess of 30 mph are possible with these showers.

These showers will be near...
  Owosso around 425 AM EST.
  Corunna and Bancroft around 430 AM EST.
  Durand around 435 AM EST.
  Lennon around 440 AM EST.
  Flushing, Blissfield and Swartz Creek around 450 AM EST.
  Deerfield around 455 AM EST.
  Flint, Mount Morris, Petersburg, Beecher and Crossroads Village
  around 500 AM EST.
  Dundee and Burton around 505 AM EST.

Other locations impacted by these showers include Plainfield,
Rankin, Hudson Mills Metropark, Ridgeway, Sand Creek, Conway
Township, Genesee, Medina, Azalia and Chilson.

LAT...LON 4207 8431 4207 8413 4222 8413 4277 8416
      4278 8431 4298 8431 4316 8355 4184 8353
      4172 8397 4171 8431
TIME...MOT...LOC 0918Z 248DEG 39KT 4292 8427 4171 8427

SC
Special weather statement, Feb 24, 4:51 AM EST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
451 AM EST SUN FEB 24 2019

MIZ068>070-075-076-082-083-241045-
Livingston-Lenawee-Macomb-Monroe-Oakland-Washtenaw-Wayne-
451 AM EST SUN FEB 24 2019

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT MONROE...WAYNE...
EASTERN LENAWEE...OAKLAND...SOUTHWESTERN MACOMB...EASTERN LIVINGSTON
AND EASTERN WASHTENAW COUNTIES...

At 450 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Linden to near Ottawa Lake. Movement
was east at 45 mph.

These showers will be near...
  Holly and Lambertville around 505 AM EST.
  Temperance around 510 AM EST.
  Luna Pier and Clarkston around 520 AM EST.
  Monroe around 525 AM EST.
  Dearborn around 530 AM EST.

Other locations impacted by these storms include Franklin, Keego
Harbor, Melvindale, Gibraltar, Waterford, Holly State Recreation
Area, Erie, Commerce, Ridgeway and Stony Point.

LAT...LON 4278 8387 4278 8369 4280 8368 4287 8308
      4232 8306 4224 8313 4199 8313 4190 8325
      4189 8331 4182 8337 4174 8340 4172 8387
TIME...MOT...LOC 0950Z 259DEG 37KT 4278 8383 4175 8383

SC
Special weather statement, Feb 24, 4:52 AM EST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
452 AM EST SUN FEB 24 2019

MIZ068>070-075-076-082-083-241045-
Livingston-Lenawee-Macomb-Monroe-Oakland-Washtenaw-Wayne-
452 AM EST SUN FEB 24 2019

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT MONROE...WAYNE...
EASTERN LENAWEE...OAKLAND...SOUTHWESTERN MACOMB...EASTERN LIVINGSTON
AND EASTERN WASHTENAW COUNTIES...

At 450 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Linden to near Ottawa Lake.
Movement was east at 45 mph. Expect brief intervals of wind gusts to
25 to 30 MPH with some of these showers.

These showers will be near...
  Holly and Lambertville around 505 AM EST.
  Temperance around 510 AM EST.
  Luna Pier and Clarkston around 520 AM EST.
  Monroe around 525 AM EST.
  Dearborn around 530 AM EST.

Other locations impacted by these storms include Franklin, Keego
Harbor, Melvindale, Gibraltar, Waterford, Holly State Recreation
Area, Erie, Commerce, Ridgeway and Stony Point.

LAT...LON 4278 8387 4278 8369 4280 8368 4287 8308
      4232 8306 4224 8313 4199 8313 4190 8325
      4189 8331 4182 8337 4174 8340 4172 8387
TIME...MOT...LOC 0950Z 259DEG 37KT 4278 8383 4175 8383

SC
Special weather statement, Feb 24, 5:20 AM EST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
520 AM EST SUN FEB 24 2019

MIZ069-070-076-083-241115-
Macomb-Monroe-Oakland-Wayne-
520 AM EST SUN FEB 24 2019

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT NORTHEASTERN
MONROE... WAYNE...SOUTHEASTERN OAKLAND AND SOUTHWESTERN MACOMB
COUNTIES...

At 519 AM EST, radar indicated SHOWERS were located along a line
extending from near Clarkston to near Oregon. Movement was east at
50 mph.

Wind gusts around 30 MPH are possible with these showers.

These storms will be near...
  Birmingham around 530 AM EST.
  Troy around 535 AM EST.
  Sterling Heights and Clinton around 545 AM EST.
  St. Clair Shores around 550 AM EST.

Other locations impacted by these storms include Franklin,
Melvindale, Gibraltar, Stony Point, Harper Woods, Pleasant Ridge,
Westland, Grosse Pointe Shores, Huntington Woods and Woodhaven.

LAT...LON 4253 8341 4257 8259 4257 8258 4256 8260
      4255 8259 4255 8266 4250 8270 4254 8276
      4254 8281 4244 8283 4236 8288 4230 8309
      4224 8313 4199 8313 4190 8325 4189 8331
      4182 8337 4172 8341
TIME...MOT...LOC 1019Z 275DEG 43KT 4268 8337 4173 8335

SC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, Midland

When
February 24, 9:00 AM EST to 8:00 PM EST
Where
Midland forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

High Wind, Bay

When
February 24, 9:00 AM EST to 8:00 PM EST
Where
Bay forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

High Wind, Huron

When
February 24, 9:00 AM EST to 8:00 PM EST
Where
Huron forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

High Wind, Saginaw

When
February 24, 9:00 AM EST to 8:00 PM EST
Where
Saginaw forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

High Wind, Tuscola

When
February 24, 9:00 AM EST to 8:00 PM EST
Where
Tuscola forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

High Wind, Sanilac

When
February 24, 9:00 AM EST to 8:00 PM EST
Where
Sanilac forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

High Wind, Shiawassee

When
February 24, 9:00 AM EST to 8:00 PM EST
Where
Shiawassee forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

High Wind, Genesee

When
February 24, 9:00 AM EST to 8:00 PM EST
Where
Genesee forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

High Wind, Lapeer

When
February 24, 9:00 AM EST to 8:00 PM EST
Where
Lapeer forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

High Wind, St. Clair

When
February 24, 9:00 AM EST to 8:00 PM EST
Where
St. Clair forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

High Wind, Livingston

When
February 24, 9:00 AM EST to 8:00 PM EST
Where
Livingston forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

High Wind, Oakland

When
February 24, 9:00 AM EST to 8:00 PM EST
Where
Oakland forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

High Wind, Macomb

When
February 24, 9:00 AM EST to 8:00 PM EST
Where
Macomb forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

High Wind, Washtenaw

When
February 24, 9:00 AM EST to 8:00 PM EST
Where
Washtenaw forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

High Wind, Wayne

When
February 24, 9:00 AM EST to 8:00 PM EST
Where
Wayne forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

High Wind, Lenawee

When
February 24, 9:00 AM EST to 8:00 PM EST
Where
Lenawee forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

High Wind, Monroe

When
February 24, 9:00 AM EST to 8:00 PM EST
Where
Monroe forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809219, 809220, 809221, 809222, 809223, 809224, 809225, 809226, 809227, 809228, 809230, 809231, 809232, 809233, 809234, 809235, 809236.